Stuttering priapism is an uncommon form of recurrent priapism whose etiology if often unknown. To date, there has been one report of a patient with stuttering priapism and glucose-6-phosphate dehydrogenase (G6PD) deficiency. Herein we describe the second-known case of recurrent priapism in a patient with G6PD deficiency. The pathophysiology of G6PD deficiency and its potential to cause priapism is reviewed.Methods
A case report is described of a 29-year-old African-American man with G6PD deficiency who presented with numerous episodes of recurrent ischemic priapism. Clinical data was reviewed.Results
Despite medical management with gonadotropin-releasing hormone (GnRH) agonist, an antiandrogen, and baclofen, he required several surgical procedures which also ultimately failed. A continuous phosphodiesterase type-5 inhibitor (PDE5) was started and the patient had no recurrences at 3-month follow-up.Conclusion
Idiopathic recurrent priapism may be explained by underlying hemolytic anemia associated with G6PD deficiency. Several possible mechanisms exist to explain this association, including hyperviscosity, direct endothelial dysfunction secondary to bare hemoglobin vasculotoxicity, and relative nitric oxide deficiency causing vasoconstriction and vascular smooth muscle proliferation.